PURPOSE: The study goal was to assess teratogenic effects of antiepileptic drugs (AEDs) through the use of a surveillance system (MADRE) of infants with malformations.
METHODS: Information on all malformed infants (1990-1996) with maternal first-trimester drug exposure was collected by the International Clearinghouse for Birth Defects and Monitoring Systems (ICBDMS). Cases were defined as infants presenting with a specific malformation, and controls were defined as infants presenting with any other birth defect. Exposure was defined by the use of AEDs during the first trimester of pregnancy. The association of AEDs with malformations was then estimated by calculating the odds ratios with 95% confidence intervals and testing their homogeneity among registries.
RESULTS: Among 8005 cases of malformations, 299 infants were exposed in utero to AEDs. Of those exposed to monotherapy, 65 were exposed to phenobarbital, 10 to methylphenobarbital, 80 to valproic acid, 46 to carbamazepine, 24 to phenytoin, and 16 to other AEDs. Associations were found for spina bifida with valproic acid. Infants exposed to phenobarbital and to methylphenobarbital showed an increased risk of oral clefts. Cardiac malformations were found to be associated with phenobarbital, methylphenobarbital, valproic acid, and carbamazepine. Hypospadias was associated with valproic acid. Porencephaly and other specified anomalies of brain, anomalies of face, coarctation of aorta, and limb reduction defects were found to be associated with valproic acid.
CONCLUSIONS: Using the MADRE system, we confirmed known teratogenic effects of AEDs. We also found increased risks for malformations that had never been reported associated with AEDs or for which the association was suggested by case reports.
|Number of pages||8|
|Publication status||Published - 2000|